Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Memphis, TN

May 27, 20174 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 9:38 PM CDT for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 9:38 PM CDT (02:38 UTC)
Expired
May 27, 2017, 10:30 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:45 PM CDTTSTM WND DMG1 S Jonesboro, ARLARGE METAL SHOP ROOF BLOWN OFF ALONG HIGHWAY 1 JUST SOUTH OF JONESBORO.
May 27, 9:45 PM CDTTSTM WND DMGW Jonesboro, ARTREES AND POWER LINES DOWN IN WEST JONEBORO.
May 27, 9:45 PM CDTHAIL 1Marmaduke, AR
May 27, 10:00 PM CDTTSTM WND DMGCaraway, ARTREES DOWN IN CARAWAY.
May 27, 10:00 PM CDTHAIL 11 N Kennett, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:01 PM CDTTornado WatchSPC6 hr
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS54 KMEG 280238
SVRMEG
ARC021-031-055-075-MOC069-280330-
/O.NEW.KMEG.SV.W.0198.170528T0238Z-170528T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
938 PM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Greene County in eastern Arkansas...
  Craighead County in eastern Arkansas...
  Southern Lawrence County in eastern Arkansas...
  Eastern Clay County in eastern Arkansas...
  Dunklin County in southeastern Missouri...

* Until 1030 PM CDT

* At 937 PM CDT, severe thunderstorms were located along a line
  extending from Pollard to near Brookland to near Swifton, moving
  southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Jonesboro, Paragould, Kennett, Piggott, Bono, Lake City, Campbell,
  Rector, Bay, Senath, Brookland, Monette, Caraway, Marmaduke, Chalk
  Bluff Natural Area, Crowleys Ridge State Park, Lake Frierson State
  Park, Clarkton, Oak Grove Heights and Cardwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3603 9073 3650 9034 3650 9022 3658 9018
      3652 8996 3600 8996 3600 9029 3570 9029
      3571 9104 3589 9103 3589 9136
TIME...MOT...LOC 0237Z 306DEG 46KT 3642 9024 3595 9061 3586 9115 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 27, 6:53 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 7:47 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
05/27/2017                   CARROLL            TN   TRAINED SPOTTER

            SEVERAL LIMBS DOWN, SOME LARGE WITH WINDS ESTIMATED AT
            LEAST 50-60 MPH.

&&

WLC
Local storm report, May 27, 8:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     PARIS                   36.30N 88.31W
05/27/2017                   HENRY              TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON ROADWAYS ACROSS HENRY COUNTY,
            INCLUDING ANTIOCH, ROWE SCHOOL RD, AND OLD PARIS MURRAY
            RD. TIME ESTIMATED BASED ON RADAR.

&&

WLC
Local storm report, May 27, 8:20 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 ESE SPRINGVILLE       36.24N 88.12W
05/27/2017                   HENRY              TN   TRAINED SPOTTER

            TREE FELL ON VEHICLE ON HIGHWAY 69A BETWEEN SPRINGVILLE
            AND BIG SANDY.

&&

SJM
Local storm report, May 27, 9:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             HUMBOLDT                35.82N 88.91W
05/27/2017  M1.00 INCH       GIBSON             TN   AMATEUR RADIO

&&

WLC
Local storm report, May 27, 9:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
929 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     CORNING                 36.41N 90.59W
05/27/2017  M68.00 MPH       CLAY               AR   AWOS

            68 MPH GUST RECORDED BY AWOS.

&&

SJM
Local storm report, May 27, 9:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
931 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     CORNING                 36.41N 90.59W
05/27/2017  M67.00 MPH       CLAY               AR   AWOS

            67 MPH GUST RECORDED BY AWOS.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:24 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph51 min
May 27, 9:06 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Randolph39 min
May 27, 9:55 PM CDTSevere Thunderstorm WarningMEGMississippi50 min
May 27, 9:58 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett47 min
May 27, 10:29 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett46 min
May 27, 10:38 PM CDTSevere Thunderstorm WarningMEGMississippi52 min
May 27, 10:51 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis54 min
May 27, 11:04 PM CDTSevere Thunderstorm WarningMEGCrittenden41 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningMEGCrittenden36 min
May 28, 12:03 AM CDTSpecial Weather StatementMEGCraighead, Poinsett42 min
May 28, 12:36 AM CDTSpecial Weather StatementMEGCross, Mississippi, Poinsett39 min
May 28, 5:43 AM CDTWind AdvisoryMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more3 hr
May 28, 10:05 AM CDTRiver Flood WarningMEGCraighead24 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.